Anabolic steroids and other performance enhancing drugs are becoming increasingly common in the world of athletics. Their use has become so commonplace that some athletes may fear that they won’t be competitive without using them.
However, use of steroids poses serious health risks, including the risk of contracting a chronic and potentially fatal case of hepatitis. The Mayo Clinic lists liver abnormalities and tumors as possible side effects of steroid use.
What Is Hepatitis?
Hepatitis is a swelling and inflammation of the liver. It may be caused by a viral infection or may result from liver damage due to other causes such as chronic alcoholism. The severity of hepatitis depends on a number of factors.
- Hepatitis A
Hepatitis A is generally the least severe form, is usually short-lived and patients will often recover without medical intervention.
Hepatitis BHepatitis B is more serious, with liver inflammation occurring as the body’s immune response attempts to fight off the infection. If the body can successfully fight off the infection, then the symptoms should subside over a period of weeks or months. However, some people are unable to fight off the virus and the symptoms become chronic.
Hepatitis C, also known as HCV, is the most serious form of the virus, and is also the form most associated with steroid abuse. People with hepatitis C often display no initial symptoms, so they may remain completely unaware that they have contracted the disease. Some people may initially experience jaundice (a yellowing of the skin) that clears up after a short time. Otherwise, the person may appear perfectly normal until signs of advanced liver damage begin to emerge.
By the time it is diagnosed, the virus may already have caused serious scarring of the liver known as cirrhosis. Hepatitis C may also lead to liver cancer. Hepatitis C is usually chronic; treatment entails removing the virus from the blood and minimizing damage to the liver as much as possible. In some cases a liver transplant may be necessary to save the life of the patient; however, in most cases of liver transplants the hepatitis re-emerges in the new liver.
How Steroid Users Can Contract Hepatitis
Steroids may damage the liver and cause hepatitis directly. Many athletes use excessively high doses of steroids, which will increase the risk of suffering liver damage. The effects of taking such high doses of steroids are not well understood.
Clinical tests involving excessively high doses of steroids would put the test subjects at great risk of serious health problems and therefore simply have not been conducted. Most of the evidence of the effects of high doses of steroids comes from observation of the effects on people who have taken the drugs on their own. Nonetheless, since steroids can cause liver damage even at therapeutic doses used for medical reasons, it is reasonable to assume that higher doses will increase the risk.
Steroid use can also cause hepatitis indirectly through the use of a contaminated needle during intravenous injection.
Coming into contact with the blood of someone who has been infected with the hepatitis virus is a common way to contract the disease. People who inject drugs of all types are at risk for contracting hepatitis, and steroids are no exception.
Treating Steroid Abuse
Using steroids to improve athletic performance is very risky; users may develop serious health problems, including chronic hepatitis. Steroid use can also be addictive.
If you or someone you know needs treatment for steroid abuse, call our toll-free 24 hour helpline at 844-496-9429. Our trained addiction counselors can answer your questions about steroid addiction and help you find the treatment and resources you need.
Read our general and most popular articles
David W. Newton is a board certified pharmacist and also has been a board member for boards of examiners for the National Association of Boards of Pharmacy since 1983. His areas of expertise are primarily pharmaceuticals as well as cannabinoids. You can read an article about his expertise in CBD on the National Library of Medicine.